1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Low Blood Sugar

Discussion in 'Type 2 Diabetes' started by ianoak999, Oct 19, 2017.

  1. ianoak999

    ianoak999 Type 2 · Member

    Messages:
    7
    Likes Received:
    3
    Trophy Points:
    23
    Hi I need some advice, I am Type 2 diabetic since May 2017.
    I am prescribed Metformin 1000mg twice a day, now as I drive I purchased my own test meter so that I know if I drive I am checking my blood sugar before getting behind wheel.
    I have been having spells of very low levels at times, I have spoken to nurse at GPs and they cant understand why I am testing as in there words metformin does not cause hypo's, they just say that I am either exercising too much or eating the wrong foods.
    Neither case is correct as I am already disabled and have to use walking sticks and diet wise all I have done is cut portion size right down.
    In fact the nurse tried telling me that even insulin dependant only test 2-3 times a week which I just cannot believe.
    The lowest I have gone down to is 2.8 a couple of days ago and felt terrible until I got it back up.
    Any idea's what is going on.
     
  2. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    11,497
    Likes Received:
    15,039
    Trophy Points:
    298
    You should not have Hypoglycaemia from taking metformin, but it is not unknown.
    Are you taking any other meds, that might be causing the lows?

    How long after food did you test?

    What are your fasting blood glucose levels?

    What are your other symptoms?

    Sorry for the questions, but to help you, there maybe other things that you may not have realised what is going on.

    You do need to speak to your GP regardless, if you have recurring episodes of Hypoglycaemia.

    Best wishes
     
  3. ianoak999

    ianoak999 Type 2 · Member

    Messages:
    7
    Likes Received:
    3
    Trophy Points:
    23
    Hi I test 2hrs after eating, my fasting blood glucose level overnight is normally around 5.2.
    I am on 1x 30mg Lanzoprozle, 3 x25mg Amitriplyne and 1 10mg Statin + Paracetamol as needed.
     
  4. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    11,497
    Likes Received:
    15,039
    Trophy Points:
    298
    Sorry, more questions.

    I'm not certain that cocktail of drugs are would cause hypos but I wouldn't rule it out!

    Are the hypos worse after a relatively high carb meal say breakfast cereals or a sandwich?
    Have you an ulcer?

    Any other symptoms even if it is very similar to T2?

    But my recommendation is still to speak to your GP.
    Do you keep a food diary as this will help your GP see what is happening?

    Have you had a hypo, then found you have high blood glucose levels, then low again?

    The reason I'm asking is because I have a condition that started very similar to yours.
    I had an ulcer, but it was caused by bad bacteria, that was over ten years ago.
    Not had heartburn, dyspepsia or ulcer since.
    My condition has hypoglycaemic episodes.
    Maybe, go read the Reactive Hypoglycaemia forum might help you develop the questions you can ask your GP.
    If these hypos continue, I would ask for a referral to a specialist endocrinologist.

    Best wishes
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook